Alert archive / Michigan / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 13, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Apr 16, 1998, 2:07 PM EDT for Kalamazoo County, Michigan. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 16, 1998, 2:07 PM EDT (18:07 UTC)
- Expired
- Apr 16, 1998, 2:20 PM EDT
- In force
- 13 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
County Kalamazoo County, MI
The radar
The Grand Rapids radar (KGRR), 72 km from the middle of the area, began a volume at 18:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 6.1 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 494 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 213 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 10:24 AM EDT, 3 hours 43 minutes earlier.
Area forecast discussion, Apr 16, 10:24 AM EDT, 3 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1024 AM EDT THU APR 16 1998 THE LATEST KGRR REF LOOP SHOWS ALL OF THE -SHRA AND ISOLATED T-STORM ACTIVITY MOVG NE OF THE FA LATE THIS MORNING. THERE IS BAND OF ADDITIONAL PCPN IN SCNTRL WI... BUT THIS AREA OF SHOWERS/T-STORMS WILL MOVE INTO NW LWR AND BYPASS MOST OF OUR FA. CANNOT RULE OUT MORE SHOWERS DEVELOPING AHD OF THE SFC LOW AND ASSOCIATED COLD FRONT. AS A RESULT...UPDATED ZONES TO LWR POPS ALL ZONES...WITH THE BEST CHANCE OF PCPN ACROSS SCNTRL LWR. THE WDSPRD ST/SC DECK ACROSS THE GT LAKES REGION WILL KEEP TEMPS DOWN. HAVE ADJUSTED MOST HIGHS DOWN SEVERAL DEGREES TO ACCOUNT FOR THIS. TEW
In the hours before
Special weather statement, Apr 16, 1:17 PM EDT, 50 minutes before
MIZ039-044>046-051-052-056>059-064>067-071>074-162300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 117 PM EDT THU APR 16 1998 THE NATIONAL WEATHER SERVICE HAS ISSUED A SPECIAL WEATHER STATEMENT IN EFFECT UNTIL 700 PM EDT THURSDAY FOR THE FOLLOWING COUNTIES: IN WEST CENTRAL LOWER MICHIGAN: NEWAYGO IN CENTRAL LOWER MICHIGAN: GRATIOT ISABELLA MECOSTA MONTCALM OSCEOLA IN SOUTHWEST LOWER MICHIGAN: ALLEGAN BARRY KALAMAZOO KENT OTTAWA VAN BUREN IN SOUTH CENTRAL LOWER MICHIGAN: CALHOUN CLINTON EATON INGHAM IONIA JACKSON THIS INCLUDES THE CITIES OF...MT PLEASANT...GRAND HAVEN...GRAND RAPIDS... HOLLAND...LANSING...KALAMAZOO...BATTLE CREEK... AND JACKSON A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBLE IN AND NEAR THE WATCH AREA. BE ON THE WATCH FOR THREATEN|ING WEATHER AND LISTEN TO NOAA WEATHER RADIO... COMMERCIAL RADIO OR TELEVISION FOR FURTHER INFORMATION. LARGE HAIL IS THE MAIN THREAT WITH THE SEVERE WEATHER THIS AFTERNOON AND EVENING. HEATHFIELD
Special weather statement, Apr 16, 1:17 PM EDT, 50 minutes before
MIZ039-044>046-051-052-056>059-064>067-071>074-162300- SPECIAL WEATHER STATEMENT...CORRECTED TO INCLUDE WATCH STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 117 PM EDT THU APR 16 1998 THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 700 PM EDT THURSDAY FOR THE FOLLOWING COUNTIES: IN WEST CENTRAL LOWER MICHIGAN: NEWAYGO IN CENTRAL LOWER MICHIGAN: GRATIOT ISABELLA MECOSTA MONTCALM OSCEOLA IN SOUTHWEST LOWER MICHIGAN: ALLEGAN BARRY KALAMAZOO KENT OTTAWA VAN BUREN IN SOUTH CENTRAL LOWER MICHIGAN: INGHAM IONIA JACKSON THIS INCLUDES THE CITIES OF...MT PLEASANT...GRAND HAVEN...GRAND RAPIDS... HOLLAND...LANSING...KALAMAZOO...BATTLE CREEK... AND JACKSON A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBLE IN AND NEAR THE WATCH AREA. BE ON THE WATCH FOR THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO... COMMERCIAL RADIO OR TELEVISION FOR FURTHER INFORMATION. LARGE HAIL IS THE MAIN THREAT WITH THE SEVERE WEATHER THIS AFTERNOON AND EVENING. HEATHFIELD
Special weather statement, Apr 16, 1:17 PM EDT, 50 minutes before
MIZ039-044>046-051-052-056>059-064>067-071>074-162300- SPECIAL WEATHER STATEMENT...CORRECTED TO INCLUDE WATCH STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 117 PM EDT THU APR 16 1998 THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 700 PM EDT THURSDAY FOR THE FOLLOWING COUNTIES: IN WEST CENTRAL LOWER MICHIGAN: NEWAYGO IN CENTRAL LOWER MICHIGAN: GRATIOT ISABELLA MECOSTA MONTCALM OSCEOLA IN SOUTHWEST LOWER MICHIGAN: ALLEGAN BARRY KALAMAZOO KENT OTTAWA VAN BUREN IN SOUTH CENTRAL LOWER MICHIGAN: INGHAM IONIA JACKSON THIS INCLUDES THE CITIES OF...MT PLEASANT...GRAND HAVEN...GRAND RAPIDS... HOLLAND...LANSING...KALAMAZOO...BATTLE CREEK... AND JACKSON A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBLE IN AND NEAR THE WATCH AREA. BE ON THE WATCH FOR THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO... COMMERCIAL RADIO OR TELEVISION FOR FURTHER INFORMATION. LARGE HAIL IS THE MAIN THREAT WITH THE SEVERE WEATHER THIS AFTERNOON AND EVENING. HEATHFIELD
Special weather statement, Apr 16, 2:00 PM EDT, 7 minutes before
MIZ039>040 044>046-051-052-056>059-064>067-071>074-170000- SPECIAL WEATHER STATEMENT...CORRECTED VALID TIME OF WATCH NATIONAL WEATHER SERVICE GRAND RAPIDS MI 200 PM EDT THU APR 16 1998 THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 800 PM EDT THURSDAY FOR THE FOLLOWING COUNTIES: IN WEST CENTRAL LOWER MICHIGAN: NEWAYGO IN CENTRAL LOWER MICHIGAN: GRATIOT ISABELLA MECOSTA MONTCALM OSCEOLA CLARE IN SOUTHWEST LOWER MICHIGAN: ALLEGAN BARRY KALAMAZOO KENT IN SOUTH CENTRAL LOWER MICHIGAN: INGHAM IONIA JACKSON THIS INCLUDES THE CITIES OF...MT PLEASANT...GRAND HAVEN...GRAND RAPIDS... HOLLAND...LANSING...KALAMAZOO...BATTLE CREEK... AND JACKSON A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBLE IN AND NEAR THE WATCH AREA. BE ON THE WATCH FOR THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO... COMMERCIAL RADIO OR TELEVISION FOR FURTHER INFORMATION. LARGE HAIL IS THE MAIN THREAT WITH THE SEVERE WEATHER THIS AFTERNOON AND EVENING. HEATHFIELD CORRECTED TO ADD CLARE COUNTY AND DELETE ALLEGAN...VAN BUREN AND OTTAWA COUNTIES
Special weather statement, Apr 16, 2:00 PM EDT, 7 minutes before
MIZ039>040 044>046-051-052-056>059-064>067-071>074-170000- SPECIAL WEATHER STATEMENT...CORRECTED VALID TIME OF WATCH NATIONAL WEATHER SERVICE GRAND RAPIDS MI 200 PM EDT THU APR 16 1998 THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 800 PM EDT THURSDAY FOR THE FOLLOWING COUNTIES: IN WEST CENTRAL LOWER MICHIGAN: NEWAYGO IN CENTRAL LOWER MICHIGAN: GRATIOT ISABELLA MECOSTA MONTCALM OSCEOLA CLARE IN SOUTHWEST LOWER MICHIGAN: ALLEGAN BARRY KALAMAZOO KENT IN SOUTH CENTRAL LOWER MICHIGAN: INGHAM IONIA JACKSON THIS INCLUDES THE CITIES OF...MT PLEASANT...GRAND HAVEN...GRAND RAPIDS... HOLLAND...LANSING...KALAMAZOO...BATTLE CREEK... AND JACKSON A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBLE IN AND NEAR THE WATCH AREA. BE ON THE WATCH FOR THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO... COMMERCIAL RADIO OR TELEVISION FOR FURTHER INFORMATION. LARGE HAIL IS THE MAIN THREAT WITH THE SEVERE WEATHER THIS AFTERNOON AND EVENING. HEATHFIELD CORRECTED TO ADD CLARE COUNTY AND DELETE ALLEGAN...VAN BUREN AND OTTAWA COUNTIES
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 16, 12:33 PM EDT | Severe Thunderstorm Warning | GRR | Allegan | 47 min |
| Apr 16, 12:47 PM EDT | Severe Thunderstorm Warning | GRR | Ottawa | 33 min |
| Apr 16, 1:02 PM EDT | Severe Thunderstorm Warning | GRR | Kent | 63 min |
| Apr 16, 2:02 PM EDT | Severe Thunderstorm Warning | GRR | Barry | 18 min |
| Apr 16, 2:26 PM EDT | Severe Thunderstorm Warning | GRR | Montcalm | 34 min |
| Apr 16, 2:50 PM EDT | Severe Thunderstorm Warning | GRR | Isabella | 35 min |
| Apr 16, 2:54 PM EDT | Severe Thunderstorm Warning | GRR | Eaton, Ingham | 61 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.